Pennsylvania, 2023Damaging Winds in Pennsylvania, June 14, 2023
June 14, 2023 · NWS BGM · 3 events in 1 county or zone
One lone storm became severe after quickly developing in the southern portions of Pike County in Northeastern Pennsylvania. This storm had strong wind gusts as it passed west of Dingmans Ferry.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One lone storm became severe after quickly developing in the southern portions of Pike County in Northeastern Pennsylvania. This storm had strong wind gusts as it passed west of Dingmans Ferry. Storm damage included multiple downed trees and utility wires, which did lead to localized power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 14, 2:47 PM EST, 5 minutes earlier.
Area forecast discussion, Jun 14, 2:47 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
347 PM EDT Wed Jun 14 2023
.SYNOPSIS...
Persistent rain showers with a few afternoon thunderstorms are
expected today. Most areas will see a break on Thursday, but
rain showers will become more numerous again on Friday. Rain
showers will continue into Saturday, but will mainly be east of
the I-81 corridor.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
346 PM update...
Main concerns in the near term are focused on the widespread
showers and scattered thunderstorms rotating through the area
this afternoon...mostly quiet weather tonight with only a few
lingering rain showers...very isolated showers and storms
tomorrow afternoon before the onset of more rain Thu night from
west to east.
Vertically stacked low pressure system centered over south-
central NY and the cold air mass aloft are the primary
mechanisms for showers and storms across the forecast area this
afternoon. 500mb temperatures around -18 to -20 deg C combined
with surface temps in the upper 50s and lower 60s F are helping
to create steep low/mid level lapse rates...which are proving
sufficient for thunderstorm growth up to 30k ft. The broad large
scale lift around the upper low and sufficient deep
moisture...PWs around 1 inch...is aiding in the development of
this convection as well with just enough shear in the low
levels to enhance the low-topped thunderstorms. The main threat
with any of these storms will be hail up to penny size and some
brief gusty winds up to 40 mph. We have also seen some brief
rotation on a few of these cells, but nothing sustainable or
notable for any statements.
We are also keeping an eye on the rainfall rates and the threat
for localized flash flooding. Some of these storms, which may
produce rates up to 0.5 inch per hour, could become quasi-
stationary for awhile this afternoon...or relatively slow-
moving/pivoting across the region...which would allow their
residence time to become of concern. The poorly drained areas
and typical rural flooding locations may be of concern, but no
widespread threats for flash flooding are expected.
The upper low will continue to move slowly east out of our area
this evening and tonight but the cool air wrapping around the
back side of the low may have enough residual moisture to allow
the rain showers to persist into tonight...mainly east of I-81.
Northwest winds tonight should be breezy enough to keep the
boundary layer well-mixed, and the fog to a minimum. The only
areas of concern for fog tonight will be locations that decouple
from the BL...which are expected to be few and far between.
Overnight lows tonight will fall into the lower to mid 50s. The
cool and cloudy/rainy conditions under the low will move out
tomorrow as well, which when combined with some sun, should
allow temperatures to jump up in the lower 70s for a good
portion of the region.
There is a chance for some light rain showers later in the day
Thursday to sneak in from the west associated with a short wave
dropping south through the central Great Lakes, but most of the
area should remain dry and mild through the day.
This short wave will round the bottom of the long wave trough and
phase with exiting upper trough to the northeast. This system will
deepen and much of the Northeast US will once again be under
the influence of a cut-off upper low going into early Friday
morning. This system will bring in another round of rain showers
to the region, along with slightly cooler temperatures. Much of
the region should see a good soaking rain, with 0.5 to 1 inch
possible through Friday.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
330 AM Update:
Another upper level shortwave will pass through the region
Thursday night through Friday, which will bring additional
showers and thunderstorms, especially during the day on Friday.
By Friday evening/night, the best forcing will be located east
of the region. This combined with the loss of diurnal heating
will allow for showers and thunderstorms to taper off Friday
evening. Temperatures on Friday will be a few degrees below
normal with highs in the mid 60s to lower 70s. Then low
temperatures in the lower to mid 50s are expected for Friday
night.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
330 AM Update:
The weekend will feature continued unsettled weather, but at
this time, neither day looks to be a washout.
With the slowing upper level low still located close enough to
our region to the east, combined with diurnally-driven
instability, a few showers or thunderstorms will be possible
Saturday afternoon, mainly east of I-81. That being said,
transient ridging should suppress much of the shower and
thunderstorm development, especially west of I-81. More of the
same is expected for Sunday, with perhaps a few afternoon
showers and thunderstorms. Continued cool conditions are
expected for Saturday (highs in the upper 60s to mid 70s),
before more of a southerly flow brings in warmer air and closer
to normal temperatures for Sunday (highs in the mid 70s to near
80).
By early next week, another low pressure system may bring some
more showers to the region, but as usual, confidence is low this
far out. Continued to stick closely to the National Blend of
Models for this period, which resulted in chance PoPs and
seasonable temperatures.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Upper level low moving into south-central NY this afternoon with
bands of rain rotating cyclonically around the region. This
pattern will lead to on and off rain showers with even a few
weak thunderstorms for brief periods of time, especially at BGM
and AVP closer to the instability to the southeast.Some storms
could produce some small hail. Some of the showers could be
heavy enough to produce some IFR or worse visibilities, but the
prevailing conditions should stay low-end VFR and MVFR. Showers
will continue to wrap around the backside of the low into
tonight but eventually taper off as the drier air moves in from
the northwest by 12Z Thu.
Lower ceilings will develop tonight with the cooler air moving
in over a fairly saturated surface..IFR conditions are possible
at several sites.
Outlook...
Thursday afternoon through Monday...Possible restrictions with
numerous afternoon and evening showers and scattered
thunderstorms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...BJT/MPH
Hazardous weather outlook, Jun 14, 2:15 AM EST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
315 AM EDT Wed Jun 14 2023
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-150715-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
315 AM EDT Wed Jun 14 2023
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 14, 1:18 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Binghamton NY
218 PM EDT Wed Jun 14 2023
PAZ039-043-044-141845-
Wyoming PA-Susquehanna PA-Lackawanna PA-
218 PM EDT Wed Jun 14 2023
...A strong thunderstorm will impact portions of south central
Susquehanna, northwestern Lackawanna and northeastern Wyoming
Counties through 245 PM EDT...
At 217 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nicholson, or 7 miles northwest of Waverly, moving northeast at 40
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tunkhannock, Dalton, Factoryville, Nicholson, La Plume, Hop Bottom,
East Benton, Tompkinsville, Fleetville and Glenwood.
This includes the following highway exits...
Pennsylvania Interstate 81 between 201 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4147 7592 4159 7602 4174 7575 4158 7560
TIME...MOT...LOC 1817Z 237DEG 36KT 4160 7581
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KLThunderstorm Wind, Pike
- When
- June 14, 2:52 PM EST
- Where
- Pike County, 1.43 mi NW of Dingmans Ferry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Social Media
- Coordinates
- 41.236, -74.897
Strong thunderstorm winds resulted in multiple uprooted or snapped trees along Silver Lake Road. There were also reports of wires down and power outages.
Thunderstorm Wind, Pike
- When
- June 14, 2:52 PM EST
- Where
- Pike County, 5.42 mi W of Milford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 41.305, -74.922
Strong thunderstorm winds knocked down trees and wires near the intersection of Log Tavern Rd & Lake Elizabeth Rd East.
Thunderstorm Wind, Pike
- When
- June 14, 2:52 PM EST
- Where
- Pike County, 2.2 mi WNW of Dingmans Ferry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 41.229, -74.921
Strong thunderstorm winds knocked down wires near the intersection of Myck Rd and Windwards Ln.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, June 14 to 19, 20232 deaths · 65 kt wind · 17 events
- Tornado and Hail in Texas, June 14, 20231 injured · $2.0 million · EF2 · 10 events
- Flash Flooding and Flood in Mississippi, June 14 to 15, 2023$11 million · 4.88 in hail · 65 events
- Hail and Damaging Winds in Louisiana, June 14, 20231 death · 2.75 in hail · 22 events
- Avalanche in California, June 14, 20231 death · 1 event
- Flash Flood and Hail in Georgia, June 14 to 16, 2023$395,000 · 1.75 in hail · 62 events
- Tornado and Damaging Winds in Florida, June 14 to 15, 2023EF2 · 6 events
- Hail and Damaging Winds in Louisiana, June 14 to 15, 2023$720,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Arkansas, June 14, 2023$155,000 · 2 in hail · 11 events
- Tornadoes and Damaging Winds in Georgia, June 14, 2023$12,000 · EF1 · 35 events
- Hail and Damaging Winds in Oklahoma, June 14, 2023$105,000 · 2 in hail · 14 events
- Hail and Damaging Winds in Mississippi, June 14, 2023$145,000 · 1.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094288, 1094290, 1094294.